print header

Opioids

Opioids are in our community.

This page is not for emergencies. If you are with someone who has overdosed, call 911 immediately.

What are opioids? 

Opioids are a family of drugs (i.e. fentanyl, morphine, oxycodone) used to treat pain and are often referred to as prescription painkillers, but some people use opioids to get high. Heroin is also an opioid.  Opioids are depressant drugs, which means that they slow down the part of the brain that controls breathing.

What is Fentanyl and Carfentanil?

  • They are powerful synthetic opioids.
  • Fentanyl is 100 times stronger than morphine and 40 times stronger than heroin.
  • Carfentanil is intended for veterinary use as a sedative for large animals. It is 100 times more potent than fentanyl and 10,000 times more so than morphine.

What is an opioid overdose?

Opioids affect the part of the brain which regulates breathing.  So when a person uses more of a drug, or a combination of drugs than the body can handle, this can cause the person to stop breathing which can lead to death.

Can you temporarily reverse an opioid overdose?

Yes, Naloxone (pronounced na-LOX-own) is a drug that can temporarily reverse an opioid overdose.  However, given the strength of carfentanil, naloxone may not be effective or larger quantities may be needed.

Where can I get a free naloxone kit?

Take-home Naloxone kits and training are available free of charge and without a prescription for people at risk of overdose and their family and friends. Get Naloxone from the Simcoe Muskoka District Health Unit (health card not required) by calling 705-721-7520 or visit a participating pharmacy (health card number required for pharmacy pick up).

What are the risk factors for an overdose?

  • Using a greater amount or a stronger potency of a drug or using a new supply
  • Switching how a drug is taken i.e. crushing, smoking, snorting or injecting the drug vs swallowing
  • Inconsistent drug quality and potency (illegal drugs are unregulated and therefore unpredictable)
  • Using drugs after a period of not using them (after being in treatment, hospital or jail)
  • Mixing with alcohol or other drugs including prescription drugs such as sedatives, anti-depressants and anti-anxiety (benzos)
  • Using alone

  How to decrease the risk of an overdose

  • Use one drug at a time, or use less of each drug if you are mixing
  • test it…start with a small amount
  • never use alone; and take turns using so someone can help if needed
  • make a plan and know how to respond in case of an overdose
  • learn about and carry Naloxone

What are the signs of an overdose?

  • can’t wake the person
  • breathing is very slow, irregular or has stopped
  • finger nails or lips are blue or purple
  • body is limp
  • deep snoring or gurgling sounds
  • pupils are very small or pinpoint

What do you do if you think someone has overdosed?

  • Call 911*
  • Use Naloxone if available
  • Stay with person until help arrives

*The Good Samaritan Drug Overdose Act provides some legal protection for people who call 911 or need emergency help during an overdose.

For more information on opioids and naloxone click here.

Did you find what you were looking for?
What did you like about this page?
How can we improve this page?
Page
Feedback

If you have any questions or concerns that require a response, please contact Health Connection directly.

Thanks for your feedback.
Failed to submit comment. Please try submitting again or contact us at the Health Unit.
Comment already submitted ...